Arizona, 2011

Wildfire in Arizona, July 1 to 8, 2011

July 1 to 8, 2011 · NWS TWC · 1 event in 1 county or zone

The largest fire in Arizona history continued to burn out of control into the beginning of July. The fire was officially contained at 1800 MST on July 8.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

The largest fire in Arizona history continued to burn out of control into the beginning of July. The fire was officially contained at 1800 MST on July 8. A total of 538,049 acres, including 15,407 acres in New Mexico, was burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 30, 8:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 8:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST THU JUN 30 2011

.SYNOPSIS...ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY EAST AND SOUTH OF TUCSON THROUGH THE WEEKEND. ANOTHER EPISODE
OF VERY HOT TEMPERATURES CAN BE EXPECTED FRIDAY AND SATURDAY.
THEREAFTER...A STRONG UPSWING IN THUNDERSTORM ACTIVITY AREAWIDE IS
EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE ALOFT BECOMES CENTERED
OVER THE FOUR CORNERS REGION AND EVEN DEEPER MOISTURE IS IMPORTED
INTO THE AREA.

&&

.DISCUSSION...THUNDERSTORM ACTIVITY WAS DEPRESSED BACK INTO ONLY FAR
SOUTHEAST AREAS TODAY AS A DRY MID LEVEL WESTERLY FLOW AND MID LEVEL
SUBSIDENCE PUT A DAMPER ON THINGS FROM TUCSON WESTWARD. JUST DEBRIS
CLOUD LEFT IN COCHISE AND SANTA CRUZ COUNTIES...BUT OUTFLOWS FROM
CONVECTION IN SOUTHWEST NEW MEXICO ARE PUSHING INTO COCHISE COUNT
THIS EVENING SO COULD STILL SEE ISOLATED ACTIVITY THERE INTO THE
EARLY MORNING HOURS.

&&

.PREV DISCUSSION...FRIDAY...UPPER HIGH WILL QUICKLY BUILD OVER THE
AREA RESULTING IN WINDS ALOFT BECOMING MORE EASTERLY WITH CENTER OF
HIGH MOVING NORTH INTO NORTHERN NEW MEXICO. WITH DRIER AIR ACROSS
MOST OF THE AREA EXCEPT FOR FAR EASTERN ARIZONA...WITH BE DRY AND
BECOMING HOTTER. WILL GO WITH SLIGHT CHANCE OF AFTN/EVENING
SHOWERS/BOOMERS EAST OF TUCSON. OTHERWISE THE MAIN ISSUE FOR FRIDAY
AND ALSO SATURDAY WILL BE THE BUILDING HEAT WITH LOW ELEVATION AREAS
HAVING HIGHS BETWEEN 108 TO 112 BOTH DAYS...WITH SATURDAY BEING THE
HOTTEST. WENT AHEAD AND DECIDED TO HOIST A HEAT ADVISORY FOR AREAS
BELOW 4000 FEET BOTH DAYS. ALSO HIGHS BOTH DAYS WILL BE AT OR NEAR
RECORD HIGHS.

SATURDAY...NORTHERN FRINGES OF MOISTURE FROM ATLANTIC TS ARLENE WILL
PUSH IN LATE IN THE DAY UNDER INCREASING SE FLOW ALOFT. LOOKS LIKE
BEST AREAL COVERAGE STORMS WILL BE LATE AFTERNOON INTO THE EVENING
HOURS. SHOULD ALSO SEE A COMPLEX DEVELOP OVER SONORA WHICH WOULD
SEND OUTFLOWS NORTH INTO OUR AREA AND WEST INTO THE GULF OF
CALIFORNIA...POSSIBLY SENDING SURGE OF MOISTURE UP THE GULF.

SUNDAY...POSSIBLY THE MOST ACTIVE DAY OF THE HOLIDAY WEEKEND.

FOURTH OF JULY INTO MIDDLE PART OF NEXT WEEK....WITH UPPER HIGH NEAR
THE FOUR CORNERS...EASTERLY FLOW WILL SPREAD IN DRIER AIR FROM NEW
MEXICO...WHERE IT IS PRETTY DRY AT THIS TIME. MIGHT HAVE TO RELY ON
RECYCLED MOISTURE FOR DAILY TSTM ACTIVITY. WENT WITH CLIMO POPS
DURING NEXT WEEK.

TEMPERATURES AFTER THE HOT SPELL AND RECORD TO NEAR RECORD HIGHS
FRIDAY/SATURDAY WILL GRADUAL COOL TOWARD EARLY JULY NORMALS.

&&

.AVIATION...DRIER AIR IS WORKING IN FROM THE WEST AND IS HELPING TO
DISSIPATE STORM ACTIVITY OVERNIGHT. IN FACT...CLEARING SKIES SHOULD
PREVAIL THROUGH THE OVERNIGHT HOURS THROUGH FRIDAY MORNING DUE TO
THE DRY AIR ADVECTION. WEST TO NORTHWESTERLY WINDS SHOULD GENERALLY
REMAIN AT OR BELOW 10 KTS THROUGH 07Z...THEN FALL TO 5 KTS OR LESS
BY 07Z. ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP MAINLY NEAR THE
EASTERN MOUNTAINS FRIDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...WEST TO NORTHWEST WINDS ARE PULLING DRIER AIR
INTO THE REGION WHICH SHOULD HELP LIMIT THE THUNDERSTORM ACTIVITY
THIS EVENING...BUT IT WILL ALSO KEEP MIN RELATIVE HUMIDITY VALUES AT
OR BELOW 15 PERCENT IN THE LOWER ELEVATIONS...AND BELOW 20 PERCENT
IN THE MOUNTAINS. SIMILAR CONDITIONS WILL PERSIST THROUGH SATURDAY
UNTIL THE MOISTURE SLOWLY RETURNS ON SUNDAY. THE LIMITED MOISTURE IN
PLACE WILL STILL BE SUFFICIENT TO PROMOTE A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY...WITH
INCREASING CHANCES ON SUNDAY. OTHERWISE...NORMAL DIURNAL WIND TRENDS
WILL OCCUR WITH OCCASIONAL GUSTY WINDS DURING THE AFTERNOON AND
EARLY EVENING HOURS. DAYTIME TEMPERATURES WILL REMAIN ABOVE NORMAL
THROUGH THIS WEEKEND BEFORE MODERATING EARLY NEXT WEEK AS THE REGION
GETS INTO A MORE ESTABLISHED MONSOON PATTERN.

&&

.CLIMATE...RECORD OR NEAR RECORD HIGH TEMPERATURES FOR THE FIRST TWO
DAYS OF JULY.

DATE                         JUL 01           JUL 02
                          FCST RCD/YR      FCST RCD/YR
TUCSON INTL AIRPORT       109 111/1990     110 111/2001
BISBEE-DOUGLAS AIRPORT    103 106/2007     103 105/2007
AJO                       111 112/2010     113 113/2010
BOWIE                     104 111/1923     104 113/1916
CLIFTON                   100 111/2002      99 112/2007
FORT THOMAS               109 108/2002     109 110/1973
KITT PEAK                  92  93/1994      92  91/2007
ORGAN PIPE CACTUS         109 112/1985     110 114/2001
PICACHO PEAK              111 112/2001     112 115/2001
SAFFORD AG STATION        108 110/1994     109 109/1953
SIERRA VISTA FD           102 104/1989     102 105/1989
TOMBSTONE                 101 106/1998     101 106/1999
WILLCOX                   103 107/1969     103 107/1973

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  HEAT ADVISORY FRIDAY FROM 2 PM TO 7 PM FOR AREAS BELOW 4000 FEET.

  HEAT ADVISORY SATURDAY FROM 2 PM TO 7 PM FOR AREAS BELOW 4000 FEET.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 30, 3:16 PM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
316 PM MST THU JUN 30 2011

AZZ507-508-512-513-011400-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
316 PM MST THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME OF WHICH WILL APPROACH SEVERE
LIMITS...WILL CONTINUE INTO THE EVENING HOURS. BRIEF HEAVY RAIN
WILL ACCOMPANY THESE STORMS AND MAY INCREASE RUNOFF IF OVER THE
BURNED AREAS FROM THE MONUMENT AND HORSESHOE 2 WILDFIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY...WITH CHANCES INCREASING SATURDAY AND
SUNDAY. DAILY THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501>506-509-515-011400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-BABOQUIVARI MOUNTAINS-
316 PM MST THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WEATHER HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HOT TEMPERATURES RETURN FRIDAY AND SATURDAY WITH DAILY HIGHS
IN THE 105 TO 113 RANGE. HEAT ADVISORIES HAVE BEEN POSTED FOR BOTH
FRIDAY AND SATURDAY...BETWEEN 2 PM AND 7 PM. PLEASE REFER TO WMO
HEADER WWUS75 KTWC FOR FURTHER DETAILS. DAILY THUNDERSTORM
COVERAGE WILL BE ISOLATED FRIDAY AND THEN BECOME SCATTERED IN
NATURE DURING THE FOURTH OF JULY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510-511-514-011400-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CATALINA AND RINCON MOUNTAINS-
316 PM MST THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WEATHER HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT ISOLATED THUNDERSTORMS FRIDAY THEN BECOMING SCATTERED OVER
THE FOURTH OF JULY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, White Mountains of Graham and Greenlee Counties

When
July 1, 12:00 AM MST to July 8, 6:00 PM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

The Wallow Fire saw very little spread during the beginning of July thanks to very beneficial moisture. The fire was officially contained on July 8, 2011 at 1800 MST. A total of 538,049 acres were charred with around 100,000 acres charred in northern Greenlee County. Most of the structure damage and injuries were sustained north of Tucson's warning area, however, a few outbuildings were destroyed in Greenlee County. Crews stayed on scene throughout the much to monitor hot spots and work to mitigate the flash flood concerns due to the burn scar.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336584.